Why does a top surgeon want to ban paracetamol?
Daily Mail 1/10/96
A TOP transplant surgeon yesterday called for a ban on paracetamol one of the biggest selling painkillers in Britain.
Professor Sir David Carter, head of the liver transplant unit at Edinburgh University, said one in ten transplants involves young victims of paracetamol overdose.
He urged: I would like to see paracetamol taken off the shelves. I dont understand why Its available. Sir David said there were plenty of alternatives.
Sir David, who next month takes over as the Governments Chief Medical Officer for Scotland added at the British Medical Associations clinical meeting here: Paracetamol overdose is a major cause of acute liver failure and it would be eliminated if it was replaced with a drug without the liver toxicity.
About 20 tablets could kill, depending on the Individuals size, he added.
The drug works at the site of the Injury by preventing pain signals being triggered and travelling to the brain.
When it is used correctly, paracetamol is a very safe drug, said Dr John Henry consultant physician at the National Poisons Information Service at Guys Hospital in London. The only problem is when you take too many.
The complication with paracetamol is that it produces a highly toxic byproduct. This does not normally cause trouble because our liver manufactures and stores a natural antidote called glutathione which destroys the paracetamol by-product. Problems arise only when an overdose has been taken and the body cannot produce enough glutathione to do its work.
The toxic breakdown product combines with tissues In the liver and causes such disruption to liver cells that they die.
If an artificial antidote is administered in time (ideally within ten hours) the liver will recover completey.
The trouble with paracetamol overdoses is that some victims wake up feeling all right after a few hours and dont bother to alert a hospital. They start to feel the damage only 24 and 36 hours later.
By then, it can be too late, said Dr Henry.
A total of 115 deaths from paracetamol poisoning were reported in 1994 and there are about 30,000 hospital admissions each year.
The liver is one of the most complex human organs. A main role Is filtering toxins. When the liver stops working properly, the body will not immediately grind to a halt; Instead, It suffers slowly from the effects of toxin overloads. That is its main danger. If other painkillers are going to have a negative effect, the victim knows almost immediately. Aspirin overdose may cause Instant nausea or ringing in the ear. Dr Henry added:
The paracetamol packets carry a warning saying that only two tablets should be taken at any one time, and no more than eight tablets should be taken within 24 hours. It is difficult to say how many tablets can cause an overdose In some people it can be 30, in others a lot fewer.
It is important that debate is opened so people become aware of the issues. Perhaps selling the tablets in smaller packets may also help.
Sir David said doctors faced tough decisions on how to prioritise transplants. He accepted some people might argue that paracetamol overdose was a selfinflicted illness that should not be treated with a liver transplant when there was a shortage of organs.
THERE are 1 000 patients In Britain on waiting lists for a heart, lung or liver, and they are increasing by 5 per cent a year. Sir David said: I think we should treat them. Most of these patients are young and are going to have a good life expectancy.
From time to time we will see people who have tried to commit suicide for a mixture of reasons, such as drug addiction and HIV, which colours your thinking against transplantation. But with most people its straightforward they have taken too many paracetamol
But Dr Geoffrey Brandon, director of the Paracetamol Information Centre, said the painkiller has been in constant use for 40 years and had a remarkable safety record in normal use.
It is used safely and properly by more than 30 million people every year In the UK. A tiny minority use it for deliberate self-poisoning but fortunately the recovery rate is better than 99 per cent.